My experience with Lexapro

Update! I stopped taking Lexapro in the summer of 2008. Please see below.

From the middle of March, 2004, to the summer of 2008, I took daily 10mg doses of the prescription anti-depressant "Lexapro". Here're my thoughts, just in case someone else is depressed and has been mulling the use of an antidepressant. My basic executive summary is that it worked for me, and I'm glad I took it.

There's a whole chemistry system in the brain related to the production and subsequent "reuptake" (dunno why they don't just say "uptake") of the neurotransmitter seratonin. I don't understand the chemical cycle very well, but what I gather is that the brain creates seratonin and uses it in neural functions, but that a portion of the seratonin created is simply sucked back up, broken apart, and not used. Deficiencies in available seratonin are tied in several medical studies to depression, difficulty sleeping, weight gain, aggression, and difficulty focusing. The suggestion is that some people who are depressed may simply have brains that "reuptake" too much seratonin relative to the amount their brains create.

SSRI drugs like Lexapro, Prozac, Zoloft, and Paxil all work by selectively inhibiting seratonin reuptake (thus the name, S S R I), causing more seratonin to be available to neurons for transmitting and processing information. Older SSRIs have tons of side effects; I think, for the most part, pharmaceutical companies do a lot of experimentation and guesswork to find drugs, so often the drug isn't targeted very well at the symptom and affects other chemical balances in the body. Lexapro is a third generation "SSRI" antidepressant, similar to but more precisely targeted than drugs like "Prozac". Lexapro and the other third-generation SSRIs appear to be much more specific and thus cause fewer side effects.

MDMA, or "E", also suppresses the reuptake of seratonin. People who have taken "E", and thus have a large surplus of seratonin, report an extreme sense of wellbeing and acceptance, the suppression of all anxiety, nearly unlimited energy, and no inhibition. This is why people use it at raves and parties to let go. So seratonin levels definitely have an impact on mood.

From January through March of 2004, I was fighting a lot of depression, anxiety, and confusion. It was suggested that a prescription antidepressant might work for me. After all, when I have a headache or joint pain, I take Advil, so why not fix my depression with a pill? I was skeptical until I read a bunch of books on seratonin and researched it online, and spoke with my psychologist. I thought, "well, maybe a small surplus of seratonin might help." Finally, my regular doctor said she thought of Lexapro more as a "mood stabilizer" than a happy pill, so she recommended it.

I started in the middle of March. My doctor said I might not feel the effects until one to four weeks after starting. By the next week, I was feeling better. After a little more than four months, I could definitely say depression showed its ugly head very very rarely. I've also made decisions that have gone a long way towards improving my life, and that's more important in the long run.

The popular perception of antidepressants seems to be that they make you foggy, or ditzy, or you don't seem like yourself anymore. But I felt *more* like myself, maybe because the anxiety and sadness that made me focus on irrelevant things in my life had faded. My perception was that I still got sad, I still got anxious, I still got angry, I still got happy, I still solved complex problems at work and got lots of positive feedback for my performance, and, best of all, I still thought about things a lot. But negative emotions stopped owning me. I would put it like this: Lexapro helped me take anxiety and depression less seriously so that I could fix the things causing me to be anxious or depressed. To use a very nerdy metaphor, it's like the voltage in my brain had been turned up a little, so that I just didn't brown-out as much.

No one remarked that I seemed in the least impaired. However, one friend remarked to me that stimulation impacted me less than it had before - I didn't jump at loud noises. I definitely feel that I reached a point of overstimulation a lot less often (and continue to have that tolerance now that I've stopped). I could stay at parties longer and I wasn't as bothered by environmental issues like temperature, brightness, and volume. (I'm still bugged by stimulation more than most, it seems, just not as much as I was.) One thing in particular I felt (and now feel) was more self-esteem. I definitely didn't let myself get hurt as much, and I didn't blame as much on myself, and I take action to improve my own sitution more often. I owe a great debt to the ex-girlfriend who said she thought antidepressants could work for me.

Ten milligrams is the smallest dose available in a single pill of Lexapro. My doctor said that it's the amount she would recommend for a 70-year-old grandma with depression, but that I had demonstrated a lot of sensitivity to chemicals under her care and she'd start me on 10mg. Most people take more, like up to 50 mg a day. But it's safe to start low, said my doctor, because Lexapro appears to have an all-or-nothing result; too low a dose doesn't appear to help much, so you can keep increasing the dose until it becomes effective, and then there's not much improvement in increasing it beyond that.

Lexapro (as well as other SSRIs) has a very long half-life in the bloodstream, so it takes several days of daily doses to ramp up to effective levels, and it slowly ramps down when you stop. Thus the body doesn't treat it as an addictive drug, unlike alcohol, for example, which has an almost immediate result and triggers whatever mechanism the brain has for setting up cravings for chemicals. (It's still not recommended that you stop Lexapro without a doctor's recommendation.)

Two side effects reported often are weight gain and difficulty achieving orgasm. I certainly gained weight, but I was having trouble eating and was losing weight fast beforehand anyway. After several months, my weight returned to the level it had been a year before (several months before starting Lexapro.) As far as the latter, it definitely happened to me at first, and that was quite frustrating, but it improved after about six months. I think it may take a couple of months for the brain to understand its new chemical balance, after which response to sensation returns to normal.

I hope this is useful for someone. I'm not a doctor, I'm not prescribing Lexapro, and I'm not recommending it. I've simply detailed my experience with it.

Added May 29, 2009:

I stopped taking Lexapro back in July last year. I think it came as a combination of getting tired of the light inorgasmia I was having and feeling like I just didn't want to depend on a chemical any more. It's kind of annoying to have to always remember to have it on hand on trips and such. (I'm sure, as I get older, it won't be the last time I have to keep track of a daily prescription.)

So I took it for four years. I don't feel like there was anything wrong that was big, I just had the nagging feeling that I wanted to stop.

I made a big effort with a good psychologist, and found that a lot of the things I thought simply made me an unhappy person weren't really true. I found that when I really probed the limits of things I was afraid of or bothered by (like being around people, upsetting people with my statements, being friendly, thinking people were usually threats) were incorrect. Maybe I trained myself badly when I was younger, I dunno. It was hard work, but I've built better skills for being in the world. So I had laid some groundwork for stopping and standing on my own.

My doctor gave me a withdrawal schedule (and your psychologist/psychiatrist may have a different schedule when you stop) of half a dose every day for a week, then half a dose every other day for a week. The first few days after taking my last pill, I felt that I wanted to move around a lot, was a little restless, and sort of felt like tapping my leg. The feeling of restlessness faded.

I had a couple of those weird "brain zap" things they mention. They weren't painful, but they were just a little odd, like I was experiencing a reboot like a computer. I would say that I perceive a lot of fear-mongering on the web about how terrible it is to stop. Maybe it was the dosage I was on or something, but it was not so bad for me. Over the four weeks I took to stop, I had a couple of moments of unexpectedly strong emotions, like deep sadness and euphoria (usually when a song was on in the car).

Back to Brad's web page

Last modified:
Tue Aug 25 15:52:56 PDT 2009